Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

September 20, 2007Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2007, 10:55 AM CDT for Pennington County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 10:55 AM CDT (15:55 UTC)
Expired
Sep 20, 2007, 11:30 AM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 11:14 AM CDTHAIL 0.8811 E Thief River Falls, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201555
SVRFGF
MNC113-201630-
/O.NEW.KFGF.SV.W.0170.070920T1555Z-070920T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1055 AM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF THIEF RIVER FALLS...

* UNTIL 1130 AM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED NEAR WYLIE...OR 14 MILES SOUTHWEST OF THIEF RIVER
  FALLS...MOVING TO THE NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. HILAIRE AT 1100 AM CDT...
  HAZEL AT 1105 AM CDT...
  MAVIE AT 1120 AM CDT...
  GOODRIDGE AT 1125 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4817 9639 4815 9565 4797 9580 4797 9645
TIME...MOT...LOC 1555Z 241DEG 44KT 4798 9628

$$

7
2 follow-up statements
000 
WWUS53 KFGF 201616
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CDT THU SEP 20 2007

MNC113-201630-
/O.CON.KFGF.SV.W.0170.000000T0000Z-070920T1630Z/
PENNINGTON MN-
1116 AM CDT THU SEP 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR PENNINGTON COUNTY...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTH OF MAVIE...OR 10 MILES EAST OF THIEF RIVER
FALLS...MOVING TO THE NORTHEAST AT 65 MPH.

AT 1114 AM...LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL 11 MILES EAST 
OF THIEF RIVER FALLS.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4817 9639 4815 9565 4797 9580 4797 9645
TIME...MOT...LOC 1616Z 244DEG 59KT 4813 9585

$$

7
000 
WWUS53 KFGF 201630
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1129 AM CDT THU SEP 20 2007

MNC113-201639-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-070920T1630Z/
PENNINGTON MN-
1129 AM CDT THU SEP 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR PENNINGTON COUNTY IS
CANCELLED...

AT 1129 AM CDT...THE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO 
LONGER SEVERE. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4817 9639 4815 9565 4797 9580 4797 9645
TIME...MOT...LOC 1629Z 241DEG 44KT 4818 9573

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:30 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 20, 9:30 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT THU SEP 20 2007

FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN CHANCES/COVERAGE AND
INTENSITY AS WELL AS TEMPERATURES.

CONVECTIVE COMPLEX OVER NE SD/SE ND AND WEST CENTRAL MN DRIVEN BY
MID LEVEL SHORTWAVE LIFTING NORTHEAST AND IMPRESSIVE LOW LEVEL JET
CONVERGENCE IN WARM ADVECTION ZONE. STRONGEST WARM ADVECTION AND
CONVERGENCE WITH LOW LEVEL JET GRADUALLY SHIFTS E DURING DAY SO
EXPECT CONVECTION TO FOLLOW. HAVE RECONFIGURED POPS BASED ON CURRENT
RADAR TRENDS AND EXPECTED PROPAGATION KEEPING HIGHEST POPS ACROSS
E-SE FA. DID NOT MAKE MAJOR CHANGES TO CURRENT MID RANGE AFTERNOON
POPS AS WILL HAVE TO SEE HOW FAR WARM FRONTAL BOUNDARY LIFTS NORTH
AND DEGREE OF INSOLATION TO DESTABILIZE COLUMN. WITH DEGREE OF
UNCERTAINTY ON SOLAR POTENTIAL WILL LEAVE TEMPERATURES AS IS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 20, 5:04 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
504 AM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING FOR AREAS GENERALLY SOUTH AND EAST OF A LINE
FROM GRAND FORKS TO VALLEY CITY. THE MAIN THREAT FROM THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT FROM THE SOUTHERN
RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. IN ADDITION THE PUBLIC
IS ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:47 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.